Texas, 2022

Drought in Texas, December 1 to 15, 2022

December 1 to 15, 2022 · NWS OUN · 7 events in 7 counties and zones

Severe to exceptional drought persisted through December across parts of western-north Texas. Conditions improved towards the middle of the month, as beneficial rainfall occurred over much of the area.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Severe to exceptional drought persisted through December across parts of western-north Texas. Conditions improved towards the middle of the month, as beneficial rainfall occurred over much of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Nov 30, 11:04 PM CST, 56 minutes earlier.

Area forecast discussion, Nov 30, 11:04 PM CST, 56 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1104 PM CST Wed Nov 30 2022

...New AVIATION...

.SHORT TERM...
(This evening through Thursday)
Issued at 231 PM CST Wed Nov 30 2022

Another chilly (though not quite as chilly) night tonight with lows
in the mid 20s to lower 30s. Some high level cloud cover may help
limit radiational cooling, though there is some question as to how
extensive this cloud cover will be.

Slightly warmer with highs in the lower 50s tomorrow. The bigger
story will be gusty winds across the area, especially northwest
Oklahoma. Winds will largely be gradient driven (as a surface low
develops in eastern Colorado), though with clear skies we could see
some modest enhancement from mixing (model soundings suggest an
afternoon mixed layer up to about 900mb, so not too deep). In the
southeast, models have dropped PoPs below mentionable levels.

Day

&&

.LONG TERM...
(Thursday night through next Tuesday)
Issued at 231 PM CST Wed Nov 30 2022

Main impacts in the long term include:
 - Strong winds and elevated fire weather on Friday.
 - Rain chances start back Saturday evening into early next week.
 - Temperature roller coaster.

As a cold front approaches on Friday, surface winds will veer to the
southwest bringing warm and breezy conditions to the area.
Temperatures will soar into the 60s and 70s. Downslope flow will
have the potential to enhance winds in western Oklahoma, though the
depth of mixing will be dependent somewhat on cloud cover (which is
somewhat uncertain at this time). Will lean toward the higher end of
model guidance for wind speeds over this period. As drier air nudges
into northwest Oklahoma during the afternoon, dewpoints will drop
which, combined with the warmer temperatures, could produce minimum
RH values down to 20 percent (or less--will need to keep an eye on
CAMs as they come into range). These conditions will combine to
produce elevated to near critical fire weather in northwest Oklahoma.

The aforementioned cold front will move through Friday night,
bringing cooler temperatures back to the region. Rain chances will
start to increase Saturday evening, and continue into early next
week (driven largely by warm air advection).

Day

&&

.AVIATION...
(06Z TAFS)
Issued at 1056 PM CST Wed Nov 30 2022

Southerly winds will increase and become quite gusty after sunrise
on Thursday morning. High clouds will move across the area tonight
and early tomorrow. Some lower clouds will develop Thursday
afternoon and evening, with ceilings expected to generally be VFR
through this forecast period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  30  50  42  69 /   0   0   0   0
Hobart OK         29  48  39  71 /   0   0   0   0
Wichita Falls TX  32  51  45  76 /   0  10   0   0
Gage OK           28  53  38  74 /   0   0   0   0
Ponca City OK     27  52  41  69 /   0   0   0   0
Durant OK         31  52  45  66 /   0  10  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...14
LONG TERM....14
AVIATION...26
Hazardous weather outlook, Nov 30, 3:48 AM CST, 20 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
348 AM CST Wed Nov 30 2022

OKZ004>048-050>052-TXZ083>090-010800-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
348 AM CST Wed Nov 30 2022

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Strong Winds...
Strong southwest winds are expected on Thursday and Friday ahead
of another cold front that will arrive for the weekend.

.Fire Weather...
Elevated fire weather conditions may develop across northwest
Oklahoma Friday afternoon.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Baylor

When
December 1, 12:00 AM CST to December 15, 11:59 PM CST
Where
Baylor forecast zone
Reported by
Drought Monitor
Coordinates
33.617, -99.213 (the zone’s center; the record gives no point)

Drought, Clay

When
December 1, 12:00 AM CST to December 15, 11:59 PM CST
Where
Clay forecast zone
Reported by
Drought Monitor
Coordinates
33.786, -98.208 (the zone’s center; the record gives no point)

Drought, Foard

When
December 1, 12:00 AM CST to December 15, 11:59 PM CST
Where
Foard forecast zone
Reported by
Drought Monitor
Coordinates
33.975, -99.778 (the zone’s center; the record gives no point)

Drought, Hardeman

When
December 1, 12:00 AM CST to December 15, 11:59 PM CST
Where
Hardeman forecast zone
Reported by
Drought Monitor
Coordinates
34.290, -99.746 (the zone’s center; the record gives no point)

Drought, Knox

When
December 1, 12:00 AM CST to December 15, 11:59 PM CST
Where
Knox forecast zone
Reported by
Drought Monitor
Coordinates
33.606, -99.741 (the zone’s center; the record gives no point)

Drought, Wichita

When
December 1, 12:00 AM CST to December 15, 11:59 PM CST
Where
Wichita forecast zone
Reported by
Drought Monitor
Coordinates
33.988, -98.704 (the zone’s center; the record gives no point)

Drought, Wilbarger

When
December 1, 12:00 AM CST to December 15, 11:59 PM CST
Where
Wilbarger forecast zone
Reported by
Drought Monitor
Coordinates
34.081, -99.241 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1064715, 1064716, 1064717, 1064718, 1064719, 1064720, 1064721.